A double two-degree-of-freedom control scheme for improved control of unstable delay processes

Xiang Lu, Yong Sheng Yang, Qing Guo Wang, Wei Xing Zheng

Research output: Contribution to journalArticlepeer-review

106 Citations (Scopus)


A double two-degree-of-freedom control scheme is proposed for enhanced control of unstable delay processes. The scheme is motivated by the modified Smith predictor control in [IEE Proc. Control Theory Appl. 16(5) (1999) 359] and devised to improve in the following ways: (i) one more freedom of control is introduced in our scheme to enable manipulation of disturbance transient response, and is tuned based on minimization of the integral squared error criterion; (ii) four controllers in the scheme are well placed to separately tune the denominators and numerators of closed-loop transfer functions from the set-point and disturbance. This allows easy design of each controller and good control performance for both set-point and disturbance responses. Especially, improvement of disturbance response is extremely great, compared with [IEE Proc. Control Theory Appl. 16(5) (1999) 359; Automatica 36 (2000) 1651]. Internal stability of the proposed structure is analyzed, which has not been reported in the literature on modified Smith predictor control before. Examples are provided for illustration.

Original languageEnglish
Pages (from-to)605-614
Number of pages10
JournalJournal of Process Control
Issue number5
Publication statusPublished - Aug 2005
Externally publishedYes


  • Dead time compensator
  • Integral squared error
  • Load disturbance
  • Modified smith predictor
  • Unstable process

ASJC Scopus subject areas

  • Control and Systems Engineering
  • Modeling and Simulation
  • Computer Science Applications
  • Industrial and Manufacturing Engineering


Dive into the research topics of 'A double two-degree-of-freedom control scheme for improved control of unstable delay processes'. Together they form a unique fingerprint.

Cite this